What enhanced elimination techniques are useful in critical toxicology patients?

3 out of 5 stars Enhanced Poison Elimination in Critical Care. Ghannoum M, Gosselin S. Adv Chronic Kidney Dis 2013 Jan;20:94-101. Abstract This survey of methods available for enhanced elimination in toxicology cases gives a good overview, but unnecessarily wastes time discussing modalities that now are never used (e.g., forced diuresis and urine acidification). The information would have been more accessible if it had been streamlined to reflect current practice. For instance, the authors list 20 poisons “amenable” to multidose activated charcoal, but in fact the indications for this treatment are limited and can be remembered by using the mnemonic ABCDQ: aminophylline /theophylline, barbiturates (phenobarbital), carbamazepine, dapsone, and quinine. The authors don’t delve into specific indications for these modalities, deferring to the EXtracorporeal Treatments In Poisoning (EXTRIP) workgroup which is expected to publish consensus guidelines in the near future. Actually, this project has become somewhat controversial, since some toxicologists and other clinicians do not believe there is enough evidence to make firm recommendations in many types of poisoning. My own feeling is that the lack of evidence makes the availability of consensus guidelines even more important, as long as the document clearly states that the suggestions are not mandates and in no way constitute a standard of care. Related posts: Superb review of hemodialysis and other...
Source: The Poison Review - Category: Toxicology Authors: Tags: Medical critical care enhanced elimination hemodialysis multidose activated charcoal overdose poisoning toxicology Source Type: news

Related Links:

We present the use of a novel antidote cocktail of n-acetylcysteine, fomepizole, and hemodialysis to treat a massive acetaminophen ingestion.
Source: The American Journal of Emergency Medicine - Category: Emergency Medicine Authors: Source Type: research
Abstract Acute drug poisoning due to accidental or self-damaging overdoses is responsible for 5-10% of emergency medical interventions in Germany. The treatment of asymptomatic to life-threatening courses requires extensive expertise. On the basis of a selective literature search, this article gives an overview of selected clinically relevant, acute drug poisonings with regard to epidemiology, symptomatology, diagnostics, and therapy.Intoxications with psychotropic drugs are the most common drug intoxications. Poisoning with tricyclic antidepressants causes anticholinergic, central nervous, and cardiovascular...
Source: Bundesgesundheitsblatt, Gesundheitsforschung, Gesundheitsschutz - Category: International Medicine & Public Health Authors: Tags: Bundesgesundheitsblatt Gesundheitsforschung Gesundheitsschutz Source Type: research
Half-life of the antipsychotic vegetamin is very long, partially due to the presence of phenobarbital, and mortality due to phenobarbital poisoning is high. Here, we present the case of a 22-year-old female admitted to the emergency department with disturbed consciousness due to vegetamin overdose. Her blood phenobarbital level was elevated to 123  μg/ml. Phenobarbital undergoes enterohepatic circulation, and its retention in the intestine causes its blood levels to remain sustained. The utility of hemodialysis for drug poisoning has been previously reported; however, its efficiency is not yet established and its effi...
Source: The American Journal of Emergency Medicine - Category: Emergency Medicine Authors: Source Type: research
AbstractCaffeine is not usually perceived as a drug by most people because it is found in many foods and drinks, including caffeinated energy drinks, as well as in over the counter analgesics and cold preparations. Recently in Poland it has become increasingly common to take pure caffeine, bought through online stores, as a psychoanaleptic. This creates a much higher risk of severe and even fatal poisoning in comparison with the risk associated with the abuse of food products and non-prescription medicines containing low doses of caffeine. This paper presents three different cases of poisoning that occurred when pure caffe...
Source: Forensic Science, Medicine, and Pathology - Category: Forensic Medicine Source Type: research
3.5 out of 5 stars The association of hemodialysis and survival in intubated salicylate-poisoned patients. McCabe DJ, Lu JJ. Am J Emerg Med 2017 Apr 10 [Epub ahead of print] Abstract [Disclosure: the co-authors of this paper are members of the Toxikon Consortium in Chicago, as am I.] This retrospective observational study looked at cases from the Illinois Poison Center over 12 years (2003 thru 2015) to identify intubated patients with recorded serum salicylate levels> 50 mg/dL. The goal was “to describe the impact of hemodialysis on survival rates of salicylate-intoxicated patients . . .”...
Source: The Poison Review - Category: Toxicology Authors: Tags: Medical aspirin poisoning enhanced elimination hemodialysis salicylate toxicity Source Type: news
This article is protected by copyright. All rights reserved.
Source: Basic and Clinical Pharmacology and Toxicology - Category: Drugs & Pharmacology Authors: Tags: Case Report Source Type: research
We read with interest the recent paper discussing the use of hemodialysis in intubated salicylate-poisoned patients [1]. While we commend the authors for attempting to refine the indications for hemodialysis in salicylate poisoning, we wish to emphasize some of the limitations of their retrospective poison center chart review. Although the authors correctly remind readers of the precarious relationship between pH and brain salicylate concentrations so elegantly described by Hill in the 1970s [2], their dataset does not provide the requisite blood gas results required to correctly interpret the clinical ramifications of the...
Source: The American Journal of Emergency Medicine - Category: Emergency Medicine Authors: Source Type: research
We report a case of Pott's spine on ATT, who took massive overdose of Rifampicin (>18 gm) and Isoniazid (>12 gm) and reported late (almost 36 hours) after ingestion. He was treated successfully with pyridoxine, hemodialysis and supportive care. PMID: 28405999 [PubMed - in process]
Source: Journal of the Association of Physicians of India - Category: Journals (General) Tags: J Assoc Physicians India Source Type: research
Abstract Hydroxocobalamin is a recently approved antidote for the treatment of cyanide poisoning. The case presented involves a young patient administered empiric hydroxocobalamin due to suspected cyanide overdose. Due to the development of acute kidney injury and severe metabolic derangement, emergent hemodialysis was initiated. Unfortunately, hemodialysis was confounded by a recurrent "blood leak" alarm. This unforeseen effect was secondary to interference from hydroxocobalamin. Hydroxocobalamin causes orange/red discoloration of bodily fluids and permeates the dialysate. This leads to defraction of li...
Source: Baylor University Medical Center Proceedings - Category: Universities & Medical Training Authors: Tags: Proc (Bayl Univ Med Cent) Source Type: research
4 out of 5 stars Can a serum acetaminophen concentration obtained less than 4 hours post-ingestion determine which patients do not require treatment with acetylcysteine? Yarema MC et al. Clin Toxicol 2017 Feb;55:102-108. Abstract For decades the decision whether or not to treat acute acetaminophen [APAP] toxicity with N-acetylcysteine (NAC) has been guided by a serum APAP level drawn 4 or more hours after ingestion. The thought was that before 4 hours the level might be misleading because absorption of the drug might not be complete. This paper addresses the question of whether an earlier level can be suffic...
Source: The Poison Review - Category: Toxicology Authors: Tags: Medical acetaminophen antidote APAP N-acetylcysteine rumack-matthew nomogram treatment Source Type: news
More News: Aczone Gel | Carbamazepine | Dialysis | Hemodialysis | Overdose | Phenobarbital | Poisoning | Toxicology | Urology & Nephrology